Wisconsin, 2008Damaging Wind in Wisconsin, August 6, 2008
August 6, 2008 · NWS ARX · 1 event in 1 county or zone
A large cattle barn undergoing construction collapsed when strong thunderstorm winds hit during the afternoon of August 6. Four contruction workers where injured when the barn collapsed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cattle barn undergoing construction collapsed when strong thunderstorm winds hit during the afternoon of August 6. Four contruction workers where injured when the barn collapsed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 6, 2:27 PM CST, 6 minutes earlier.
Area forecast discussion, Aug 6, 2:27 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT WED AUG 6 2008
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
MAINLY DRY PERIOD WITH HIGH PRESSURE SETTLING OVER THE AREA INTO THE
WEEKEND. CONCERNS LIE WITH FOG POTENTIAL FRIDAY MORNING...AND ALSO
POSSIBLE WARM FRONT/RAIN CHANCES EDGING INTO THE AREA FRIDAY NIGHT.
18Z WATER VAPOR IMAGERY INDICATING SHORTWAVE TROUGH MOVING ACROSS
SOUTHERN MINNESOTA AND WISCONSIN. ALSO...19Z RADAR SHOWING STORMS
DEVELOPING IN ASSOCIATION WITH THE SHORTWAVE ACROSS EAST CENTRAL
MINNESOTA AND NORTHWEST WISCONSIN. MEANWHILE...ANOTHER LINE OF
SHOWERS AND STORMS HAD DEVELOPED ALONG A DEWPOINT DISCONTINUITY
ACROSS CENTRAL WISCONSIN.
FOR TONIGHT...MAIN ENERGY FROM THE SHORTWAVE WILL TRANSITION SOUTH
AND EAST OF THE FORECAST AREA EARLY THIS EVENING...AND WITH DAYTIME
HEATING ENDING...DON/T EXPECT ANY SHOWERS/STORMS TO LINGER FAR INTO
THE EVENING HOURS.
THEN HIGH PRESSURE BUILDS IN AND WILL SIT OVER THE REGION THROUGH
SATURDAY. DEEP NORTHWEST FLOW WILL KEEP COOLER THAN NORMAL AIR ACROSS
THE FORECAST AREA WITH HIGHS ONLY IN THE UPPER 70S AND LOW 80S
THROUGH MUCH OF THE PERIOD. TEMPERATURES FROM PREVIOUS FORECASTS
CONTINUE TO BE ON TRACK SO LITTLE CHANGES WERE MADE. ALTHOUGH
FORECAST REMAINS DRY THROUGH THIS TIME-FRAME...06.12Z NAM AND 06.15Z
SREF BRINGING A WARM FRONT FROM EASTERN SOUTH DAKOTA INTO EASTERN
IOWA FRIDAY NIGHT. THESE MODELS DO SHOW SOME LIFT OVER THE BOUNDARY
AND DO GENERATE QPF IN AREAS WEST OF THE MISSISSIPPI RIVER. 06.12Z
GFS/06.12Z ECMWF DO HAVE A SIGNAL FOR THIS...BUT IT REMAINS WEST OF
THE FORECAST AREA WITH THE HIGH HOLDING STRONG OVER THE FORECAST
AREA. AS THIS WAS THE FIRST INDICATIONS OF THIS...DECIDED TO HOLD OFF
ON INTRODUCING PRECIPITATION CHANCES FOR FRIDAY NIGHT. OTHER CONCERN
IS FOG FRIDAY MORNING. THE HIGH SHOULD ALMOST BE DIRECTLY OVERHEAD
FRIDAY MORNING...SO SURFACE WINDS WILL BE QUITE LIGHT. SOUNDINGS AND
MODELS NOT SHOWING A GREAT ABUNDANCE OF MOISTURE IN THE BOUNDARY
LAYER...BUT BELIEVE WITH CLEAR SKIES TEMPERATURES WILL DROP FAR
ENOUGH THAT ALONG WITH SYNOPTIC SETUP...THERE WILL BE POTENTIAL FOR
RIVER VALLEY FOG.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
MODEL DIFFERENCES...ALONG WITH TIMING OF SHORTWAVES MOVING THROUGH
NORTHWEST FLOW LED TO LOWER CONFIDENCE IN PRECIPITATION CHANCES FOR
THIS TIME PERIOD. AS FOR TEMPERATURES...COOLER LOOKS TO BE THE TREND
WITH BELOW NORMAL TEMPERATURES.
OPTED TO GO WITH THE MORE PROGRESSIVE ECMWF FOR THIS FORECAST
PACKAGE...WHICH WILL SLIDE THE HIGH EAST OF THE FORECAST AREA BY
SUNDAY. UPPER LEVEL LOW MOVES OVER HUDSON BAY NEAR THE END OF THE
WEEKEND...AND LOOKS TO REMAIN THERE INTO THE MIDDLE OF NEXT WEEK.
06.00Z ECMWF HAS A SFC LOW PRESSURE AREA/WEAK COLD FRONT MOVING
EASTWARD ACROSS THE AREA SUNDAY. BEST 850-700MB QG FORCING IS IN THIS
TIME PERIOD...WITH NOSE OF MOISTURE TRANSPORT POINTED INTO THE
FORECAST AREA ON SUNDAY. THIS QUICKLY TRANSITIONS EASTWARD SUNDAY
NIGHT. ALTHOUGH THIS PARTICULAR MODEL RUN WOULD INDICATE THE NEED FOR
INCREASED POPS...DID NOT CHANGE MUCH TO PRECIPITATION CHANCES DUE TO
LACK OF CONFIDENCE. IF THIS TREND WOULD CONTINUE...SUNDAY/SUNDAY
NIGHT TIME-FRAME WILL NEED TO BE ADDRESSED FURTHER IN COMING SHIFTS.
MULTIPLE SHORTWAVES WILL THEN BE PUSHED THROUGH THE FLOW ACROSS THE
REGION FOR THE REMAINDER OF THE EXTENDED PERIOD. STEEP LAPSE RATES
MOVING ACROSS THE AREA...WITH THE PASSAGE OF SHORTWAVES WILL CONTINUE
THE NEED FOR PRECIPITATION CHANCES INTO THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...
SHORTWAVE TROUGH AND GOOD LOW LEVEL LAPSE RATES WILL RESULT IN SOME
AFTERNOON/EARLY EVENING SHRA/TS ACROSS NORTHEAST MN/NORTHERN WI.
BELIEVE THIS SCATTERED ACTIVITY SHOULD STAY NORTH AND EAST OF
KRST/KLSE...ALTHOUGH SCT/BKN CU FIELD IS LIKELY. CLEAR SKIES SHOULD
RETURN BY LATE EVENING...WITH A SFC HIGH GRADUALLY SINKING ACROSS
THE UPPER MISSISSIPPI RIVER VALLEY BY 12Z FRI. VFR CONDITIONS SHOULD
DOMINATE THROUGH FRI AS A RESULT. THAT SAID...STILL SOME CONCERNS
FOR MORNING VALLEY FOG FOR KLSE OVER THE NEXT FEW DAYS...ESPECIALLY
WHEN THE HIGH SLIDES OVERHEAD. TONIGHT...THE NORTHWEST WINDS...WHILE
LIGHT AT THE SFC...LOOK TO BE A BIT TOO HIGH JUST OFF THE SFC //PER
BUFKIT SOUNDINGS// TO SUPPORT WIDESPREAD VALLEY FOG WHICH WOULD
IMPACT KLSE. FEEL THE HIGHER THREAT WILL COME FRI MORNING WHEN A
DEEPER/LIGHTER WIND REGIME IS ANTICIPATED.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...BROOKS
AVIATION..........RIECK
Hazardous weather outlook, Aug 6, 2:10 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT WED AUG 6 2008
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-071000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-
WINONA-
310 PM CDT WED AUG 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A DISTURBANCE ALOFT WILL TRACK SOUTHEAST ACROSS NORTHERN WISCONSIN
THIS AFTERNOON AND EVENING...TRIGGERING A FEW THUNDERSTORMS. THERE IS
A HIGHER RISK OF THIS EAST OF THE MISSISSIPPI RIVER. BESIDES AN
OCCASIONAL LIGHTNING THREAT...SOME OF THE STRONGER STORMS MAY PRODUCE
SMALL HAIL AND GUSTY WINDS.
ANY SHOWER OR THUNDERSTORM ACTIVITY SHOULD DISSIPATE EARLY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF THUNDERSTORMS RETURNS SATURDAY NIGHT AND INTO NEXT WEEK.
AT THIS TIME...NO SEVERE WEATHER IS EXPECTED.
THERE COULD ALSO BE SOME DENSE VALLEY FOG OVER THE NEXT FEW MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
WIZ017-029-032>034-041>044-053-055-071000-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-
310 PM CDT WED AUG 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
A DISTURBANCE ALOFT WILL TRIGGER THUNDERSTORMS AS IT MOVES
SOUTHEAST ACROSS WISCONSIN LATE THIS AFTERNOON AND EVENING.
THERE WILL BE ENOUGH INSTABILITY THAT A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS. THIS THREAT SHOULD DIMINISH AFTER 7 PM...AS THE
STORMS WEAKEN AND EXIT THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF THUNDERSTORMS RETURNS SATURDAY NIGHT AND INTO NEXT WEEK.
AT THIS TIME...NO SEVERE WEATHER IS EXPECTED.
THERE COULD ALSO BE SOME DENSE VALLEY FOG OVER THE NEXT FEW MORNINGS.
.SPOTTER INFORMATION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RIECK
Thunderstorm Wind, Trempealeau
- When
- August 6, 2:33 PM CST
- Where
- Trempealeau County, 0.84 mi N of Dewey Corners
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 44.262, -91.472
Thunderstorm winds caused a cattle barn undergoing construction to collapse near Arcadia. Four construction workers were injured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 8, 20082 deaths · 1 event
- Flash Flooding and Flood in Vermont, August 6, 2008$1.1 million · 5 events
- Damaging Wind in New Jersey, August 6, 2008$335,000 · 78 kt wind · 1 event
- Damaging Winds in South Carolina, August 6, 2008$80,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, August 6, 2008$68,000 · 50 kt wind · 9 events
- Flash Flooding in Colorado, August 6, 2008$95,000 · 2 events
- Hail and Damaging Winds in Tennessee, August 6, 2008$54,000 · 70 kt wind · 13 events
- Flash Flood and Damaging Winds in Arizona, August 6, 2008$31,000 · 56 kt wind · 3 events
- Lightning Strike in Colorado, August 6, 2008$30,000 · 1 event
- Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008$12,000 · 65 kt wind · 6 events
- Flash Flooding in Utah, August 6 to 8, 20088 events
- Damaging Winds in South Carolina, August 6, 200852 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122947.